Florida, 2022

Flood in Florida, May 22, 2022

May 22, 2022 · NWS TBW · 1 event in 1 county or zone

Afternoon thunderstorms produce heavy rainfall leading to localized street flooding in Hernando County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$30,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TBW wrote it up.

Afternoon thunderstorms produce heavy rainfall leading to localized street flooding in Hernando County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tampa Bay, FL wrote its last area forecast discussion before the first event at May 22, 1:32 PM EST, 4 hours 24 minutes earlier.

Area forecast discussion, May 22, 1:32 PM EST, 4 hours 24 minutes before
Area Forecast Discussion
National Weather Service Tampa Bay Ruskin FL
232 PM EDT Sun May 22 2022

.DISCUSSION...
An upper trough from the Great Lakes to the western/central Gulf of
Mexico lift northward and dampens out through Mon...allowing an
upper ridge stretching northeast from Cuba to shift in across much
of FL and off the southeast U.S. coast. Atlantic high pressure
ridges westward...along Latitude 30 North...through Mon. A plume
of deep moisture continues moving north...well offshore in the
Gulf. Moisture across the area runs 1.5 to 1.9 inches of PWAT
through tonight then values of 1.4 to 1.6 inches drift in from the
east.

Convection is getting off a late start this afternoon...possibly
due to the morning clouds delaying heating. However anticipate
showers and storms forming later this afternoon then slowly
winding down in the evening. A storm or two could produce some
locally heavy rainfall or strong gusts. Isolated showers or a
storm or two may linger overnight on the Gulf. Mon will see
slightly drier and more stable air as the upper ridge shifts into
the area. However afternoon showers and storms are still expected
with the highest coverage inland.

Tue through next Sun: An upper ridge centered off the southeast U.S.
coast sprawls across the area until late week when it shifts east as
an upper trough moves in from the west. The trough tracks across the
eastern states then offshore during the weekend. A high pressure
ridge axis residing along or north of the AL/GA/FL border exits to
the east late in the week as a frontal boundary...accompanying
the upper trough...approaches from the west and slips into FL then
begins to dissipates during the weekend.

An easterly flow pattern with afternoon sea breezes and somewhat
limited moisture prevails into Thu. Keeping diurnal showers
isolated to scattered along with a few storms. Moisture increases
as the frontal boundary approaches Fri...resulting in scattered to
at times numerous showers and storms for Fri that continue into
the weekend.

&&

.AVIATION...
22/18Z TAFs. Some MVFR CIGS around but expect them to lift during
the afternoon. Anticipate VCSH/VCTS BTWN 20-04Z with PSBL brief
MVFR/IFR. Am concerned about another round of low CIGS toward
dawn. But confidence is limited and will just go with SCT010
overnight. SE and gusty winds shift to S or SSW and diminish
during the afternoon...light mostly E winds overnight...then SE
AFT 14-15Z.

&&

.MARINE...
Still some 20 knot winds this afternoon but they drop off to
around 15 knots or less tonight then through the period. However
showers and storms...with increasing coverage toward the end of
the week...could create locally higher winds and seas.

&&

.FIRE WEATHER...
There will adequate moisture to preclude any low RH concerns and
to support showers and storms. Locally high dispersion are
expected Mon and Tue.

&&

.Preliminary Point Temps/PoPs...
TPA  75  91  77  93 /  30  20  10  20
FMY  74  92  74  94 /  20  30  20  30
GIF  73  93  74  93 /  40  30  10  20
SRQ  73  89  74  90 /  20  20  10  20
BKV  69  91  69  93 /  30  20  10  10
SPG  77  90  76  90 /  30  20  10  20

&&

Sea Breeze Thunderstorm Regime For Today: 7
Sea Breeze Thunderstorm Regime For Tomorrow: 7

For Additional Information On Sea Breeze Regimes go to
https://www.weather.gov/tbw/ThunderstormClimatology

&&

.TBW WATCHES/WARNINGS/ADVISORIES...
FL...None.
Gulf waters...None.
&&

DISCUSSION/AVIATION/MARINE/FIRE WEATHER...09/Rude
DECISION SUPPORT...29/Delerme

In the hours before

Special weather statement, May 22, 5:00 PM EST, 56 minutes before
Special Weather Statement
National Weather Service Tampa Bay Area Ruskin FL
600 PM EDT Sun May 22 2022

FLZ142-148-149-242-248-249-222230-
Coastal Citrus FL-Inland Hernando FL-Inland Pasco FL-
Coastal Hernando FL-Inland Citrus FL-Coastal Pasco FL-
600 PM EDT Sun May 22 2022

...A strong thunderstorm will impact portions of southwestern Citrus,
northwestern Pasco and western Hernando Counties through 630 PM
EDT...

At 559 PM EDT, Doppler radar was tracking a strong thunderstorm near
Hudson, moving north at 15 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Spring Hill, Homosassa Springs, Hudson, Weeki Wachee, Homosassa,
Jasmine Estates, Weeki Wachee Gardens, Pine Island, North Weeki
Wachee, Timber Pines, New Port Richey East, Sugarmill Woods, Royal
Highlands, Lecanto, High Point, Leisure Acres, Shady Hills, Glen
Lakes, Bayonet Point and Brookridge.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2884 8241 2828 8252 2827 8269 2853 8274
      2859 8272 2884 8277
TIME...MOT...LOC 2159Z 179DEG 6KT 2838 8261

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

TBW
Special weather statement, May 22, 5:36 PM EST, 20 minutes before
Special Weather Statement
National Weather Service Tampa Bay Area Ruskin FL
636 PM EDT Sun May 22 2022

FLZ139-142-148-149-239-242-248-249-222315-
Coastal Citrus FL-Inland Hernando FL-Inland Pasco FL-
Coastal Hernando FL-Inland Citrus FL-Coastal Levy FL-Inland Levy FL-
Coastal Pasco FL-
636 PM EDT Sun May 22 2022

...Strong thunderstorms will impact portions of Citrus, western
Pasco, western Hernando and southeastern Levy Counties through 715 PM
EDT...

At 636 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles north of Beverly Hills to near Jasmine
Estates. Movement was north at 10 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Spring Hill, Brooksville, Inverness, Homosassa Springs, Beverly
Hills, Hudson, Weeki Wachee, South Brooksville, Black Diamond, North
Brooksville, Hernando County Airport, Timber Pines, Crystal River
Airport, Homosassa, Weeki Wachee Gardens, Inverness Highlands South,
Inverness Highlands North, Pine Island, North Weeki Wachee and
Jasmine Estates.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 2913 8277 2918 8254 2904 8254 2904 8251
      2905 8247 2901 8242 2902 8240 2898 8232
      2894 8229 2822 8247 2822 8267
TIME...MOT...LOC 2236Z 180DEG 9KT 2901 8250 2829 8260

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

TBW

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Hernando

When
May 22, 5:56 PM EST
Where
Hernando County, 2.13 mi ESE of Hernando Beach to 2.11 mi ESE of Hernando Beach
Cause
Heavy Rain
Property damage
$30,000
Reported by
Law Enforcement
Coordinates
28.460, -82.627

FDEM relayed report called into Hernando County Sheriff Office by public of 3 to 4 feet of water covering road along Spring Hill Drive between U.S. Hwy 19 and Pinehurst Drive, requiring water rescues from some stalled vehicles. Caller shared video on social media also.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2022Every state in 2022This day in weather historyWarnings in Florida, May 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1016580.